Proton Pump Inhibitors — September 2016


Facebooktwitterlinkedinmail

Understand the Potential Risk of Long-Term Use

Stomach acids work miracles to digest the foods we eat. But when there is too much acid, and in the wrong place, it can cause heartburn and reflux (when acid moves from the stomach back up the esophagus). It can also contribute to the development of ulcers (holes in the protective lining of the stomach, small intestine or esophagus). These conditions can cause very uncomfortable burning sensations in the chest, stomach, and even, throat. Fortunately, a variety of treatment options — over-the-counter (OTC) and prescription medications and lifestyle changes — can offer relief.

There are 3 types of medications that can reduce excess stomach acid: antacids, H2 blockers and proton pump inhibitors. Antacids (Tums, Maalox, Mylanta) provide short-term relief for the occasional case of mild heartburn. H2 blockers (Tagamet, Pepcid, Zantac) were introduced in the 1970s and thought to be the first “blockbuster” drugs. They are the next step up from antacids and work by reducing excess stomach acid. Proton pump inhibitors (PPIs) inhibit the production of stomach acid, and are available OTC and by prescription.

The Food and Drug Administration (FDA) approved omeprazole (Prilosec), the first PPI, in 1990 for the treatment of conditions such as gastroesophageal reflux (GERD), duodenal and stomach ulcers, and Zollinger-Ellison syndrome. It was initially approved for short-term usage (3 months) for fear that longer-term use could cause cancer. While no increase in cancer has been noted, long-term PPI use may be linked with other potential risks (see below). Due to omeprazole’s treatment success, it was quickly joined by other products that work similarly, namely, lansoprazole (Prevacid), pantoprazole (Protonix) and esomeprazole (Nexium).

About PPIs

PPIs reduce acid by blocking the acid-producing enzyme in the wall of the stomach. Having less acid can relieve the burning in the chest and sour stomach of heartburn and reflux. Since acid is responsible for the formation of most ulcers in the stomach, duodenum (the upper part of the small intestine) and esophagus, reducing acid with a PPI can prevent ulcers or allow them to heal. PPIs are sometimes used with antibiotics to kill bacteria often present with ulcers.

PPIs are generally well-tolerated. The most common side effects include headache, diarrhea, constipation, abdominal pain, gas, nausea and rash, which are usually mild. However, the medical community has recently raised concerns that PPIs are overused and that there are possible drug interactions and risks from long-term use.

September KS Newsletter

According to the marketing research firm IMS Health, the PPI esomeprazole (Nexium) ranked as the fourth most often prescribed medication (15.2 million per month) in the U.S. as of March 2015. Experts fear that people assume that a PPI is the first line of defense, when antacids or H2 blockers may be just as effective and work faster (it takes several days for PPIs to begin working).

Some experts believe there is an association between long-term PPI use and potential risks, including:

  • Poor vitamin and mineral absorption (calcium, magnesium, iron, vitamin B12) which, can lead to an increased risk for fractures and osteoporosis, etc.
  • Reduced effectiveness of the blood thinner clopidogrel (Plavix).
  • The incidence of pneumonia, c. difficile, small intestinal bacterial overgrowth (SIBO).
  • A delayed elimination of methotrexate (an immunosuppressant).

Not all experts agree that enough evidence exists to prove these associations, but healthcare professionals do agree that patients should discuss their individual circumstances with their providers, and that the potential risks be considered when taking a PPI long-term. They also recommend that patients discuss their symptoms with their providers before self-medicating with OTC medications, and consider starting with an antacid or H2 blocker before trying a PPI. As with all medications, it is wise to take the lowest possible effective dose for the shortest amount of time. For some, the benefits of long-term PPI use will outweigh the potential risks. Some long-term PPI users adjust for risk, for example, by taking supplemental calcium to reduce the chance of bone loss, or by taking their PPI in the morning and their clopidogrel at night for less chance of interference.

Improving Digestion

Keep in mind that digestion starts in the mouth. You can improve symptoms of GERD and ulcers by chewing your food consciously and carefully. This will have you eating more slowly—a small gift for the digestive process. Also, evidence shows that regular physical activity helps with digestion.

Lifestyle Changes

If you suffer from GERD or an ulcer, your provider may suggest lifestyle changes instead of, or in addition to, prescribing a PPI. Lifestyle changes known to improve the symptoms of heartburn or GERD include eating several small meals instead of 3 larger ones; avoiding carbonated beverages, coffee, alcohol, tobacco, foods known to trigger symptoms, and large, fatty meals; not eating for at least 2 hours before bedtime and not lying down for at least 2 hours after eating; losing weight if overweight or obese; and raising the head of your bed by about 6 inches.

Lifestyle adjustments to reduce ulcer symptoms include avoiding alcohol and spicy foods, quitting smoking, reducing use of OTC painkillers (aspirin, ibuprofen and naproxen), and reducing stress.

If you have symptoms of ulcer, heartburn or GERD, give KnovaSolutions a call. Our clinicians can help you understand your options and answer your questions. Call 800/355-0885, M–F, 8 am-5 pm, MT.

We encourage you to leave a comment or question below and a KnovaSolutions nurse or pharmacist will reply.

Click here to view/download the full newsletter.

The information contained in this newsletter is for general, educational purposes. It should not be considered a replacement for consultation with your healthcare provider.  If you have concerns about your health, please contact your healthcare provider.


Facebooktwitterlinkedinmail

Leave a reply